Entrez PubMed Nucleotide Protein Genome Structure OMIM PMC Journals Books
 Search for
  Limits Preview/Index History Clipboard Details    
spacer gif About Entrez

Text Version

Entrez PubMed
Help | FAQ

PubMed Services
Journals Database
MeSH Database
Single Citation Matcher
Batch Citation Matcher
Clinical Queries

Related Resources
Order Documents
NLM Gateway
Consumer Health
Clinical Alerts
PubMed Central


1: Pharmacopsychiatry. 1997 May;30(3):106-7. Related Articles, Links

Serotonin syndrome after lithium add-on medication to paroxetine.

Sobanski T, Bagli M, Laux G, Rao ML.

Department of Psychiatry, Faculty of Medicine, University of Bonn, Germany.

A 59-year-old female patient was hospitalized on account of a depressive episode in the course of a long-standing bipolar disorder. On a combination of lithium (400 mg/day) and paroxetine (30 mg/day) she developed symptoms of shivering, high-frequency tremor of the upper and lower limbs, skin flush in the face, agitation, and slight impairment of mental focusing, suggestive of a serotonin syndrome. At this stage serum lithium and paroxetine levels were 0.63 mmol/l, and 693 ng/ml, respectively; the latter was six times higher than the upper concentrations seen in patients on this dosage of the drug. Consequently, the dosage of paroxetine was reduced to 10 mg/day, and lithium was continued. This regimen resulted in a steady-state paroxetine serum level of 390 ng/ml. The patient became symptom-free and the depressive episode attenuated, thus enabling us to discharge the patient.

Publication Types:
  • Case Reports

PMID: 9211572 [PubMed - indexed for MEDLINE]